Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

May 7, 2003Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at May 7, 2003, 3:54 PM MDT for Uintah County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:54 PM MDT (21:54 UTC)
Expired
May 7, 2003, 4:45 PM MDT
In force
51 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS55 KGJT 072154
SVRGJT
UTC047-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UINTAH COUNTY IN NORTHEAST UTAH
  THIS INCLUDES THE CITIES OF...VERNAL...NAPLES...MAESER

* UNTIL 445 PM MDT

* AT 352 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED 15 MILES
  SOUTHWEST OF MAESER...OR ABOUT 6 MILES EAST OF FORT DUCHESNE...
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER VERNAL AT 415 PM MDT
  3 MILES NORTHWEST OF NAPLES AT 420 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF 
NICKELS...AND STRONG WINDS TO 50 MPH.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 4032 10992 4019 10977 4055 10915 4074 10936

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 7, 2:30 PM MDT, 1 hour 24 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED MAY 7 2003

FAIRLY PERSISTENT AREA OF SHOWERS AND ISOLATED THUNDERSTORMS NORTH
OF THE I-70 CORRIDOR WITH WIDELY SCATTERED LIGHT SHOWERS ACROSS THE
SOUTHERN MOUNTAINS AND PLATEAUS ACCORDING TO RADAR EARLY THIS AFTN.
ACTIVITY ACROSS THE NORTH SEEMS TO CORRELATE NICELY WITH AREA OF WAA
IN THE 7-5H LAYER COMBINED WITH DIVERGENCE ASSOCIATED WITH LEFT EXIT
REGION OF JET.

TONIGHT: EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING AS UPPER
LEVEL S/WV TROF MOVES ACROSS THE NORTHERN PORTION OF THE CWFA. 5H
TEMPS TAKE A DIP WHICH WILL HELP KEEP THE ATMOSPHERE UNSTABLE INTO
THE EVENING HOURS. IN RESPONSE TO WEAK-MODERATE DYNAMICAL FORCING AND
INSTABILITY BUMPED POPS UP TO LIKELY IN THE EASTERN UINTA MOUNTAINS
AND NORTHERN COLORADO MOUNTAINS WITH LIGHT SNOW AMOUNTS. ETA AND GFS
DIFFER WITH COLD FRONT APPROACHING NORTHEAST UTAH WHICH MAY ENHANCE
SNOW AMOUNTS IN THE EASTERN UINTA MOUNTAINS. AS THE NOSE OF THE JET
PUSHES EAST OF THE DIVIDE OVERNIGHT DYNAMICAL FORCING DIMINISHES.
THIS COMBINED WITH DIURNAL COOLING SHOULD BRING A DECREASE IN
SHOWER ACTIVITY.

THURSDAY: SHORTWAVE RIDGE BUILDS OVER THE AREA BEHIND TONIGHTS
WAVE. HOWEVER...NORTHERN TWO THIRDS OF THE CWFA REMAINS QUITE MOIST
AND UNSTABLE. IN ADDITION...SIMILAR PATTERN EVOLVES WITH ANOTHER
100+ KT JET MOVING ACROSS THE SOUTHERN PORTION OF THE CWFA. LEFT
EXIT REGION FAVORS THE NORTH AGAIN AND RAISED POPS NORTH AGAIN
ACCORDINGLY. COOLED TEMPERATURES A BIT...GENERALLY STRADDLING MAV
AND MET MOS GUIDANCE.

THURSDAY NIGHT: INSTABILITY AND DYNAMICS SHOULD KEEP SHOWERS GOING
INTO THE EVENING. BROAD AREA OF DIFLUENCE AND WAA ACROSS THE NORTH
SHOULD KEEP AT LEAST SCATTERED ACTIVITY CONTINUING THROUGH THE
NIGHT.   NL

LONG-TERM...THE NORTH REMAINS FAVORED WITH DEEPER MOISTURE AND
BETTER DYNAMICS. HAVE FOLLOWED THE SLOWER ETA SOLUTION WITH THIS
PACKAGE WITH ONLY FAIR CERTAINTY. CLOSED LOW APPROACHES SLC ON FRIDAY
PRODUCING AN UNSTABLE AND DIVERGENT SW FLOW IN THE AFTERNOON. STRONG
THUNDERSTORMS REMAINS A THREAT NORTH OF THE ROAN/TAVAPUTS WITH JET
SUPPORT AND DEEP LIFT/MOISTURE. THE -24C COLD CORE MOVES OVER THE CWA
FRIDAY NIGHT-SATURDAY FOR THE BEST CHANCES OF SHOWERS AND
THUNDERSTORMS. ABOVE 8000 FEET...SIGNIFICANT SNOWFALL IS POSSIBLE
ACROSS THE NORTH. CONVECTION COULD PRODUCE SOME LOCAL HEAVY DUMPS.
SUNDAY...SLOW MOVEMENT OF THE UPPER LOW THREATENS WRAP-AROUND ACROSS
THE NORTH. THEN CERTAINTY LOWERS. MONDAY...ANOTHER WEAK WAVE
THREATENS MORE NORTHERN PRECIP. TUESDAY-WEDNESDAY...A BLOCKING
PATTERN DEVELOPS WITH A RIDGE BUILDING IN THE EASTERN PACIFIC FOR A
DRIER AND WARMER PATTERN LOCALLY.  RAMEY

.GJT...NONE.
Hazardous weather outlook, May 7, 5:49 AM MDT, 10 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 AM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

CONVECTIVE WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE NEAR SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED OVER THE LOWER ELEVATIONS OF WESTERN
COLORADO AND EASTERN UTAH...WITH SCATTERED THUNDERSTORMS OVER THE
SOUTHERN MOUNTAINS. CONVECTIVE WIND GUSTS IN EXCESS OF 45 MPH ARE
POSSIBLE NEAR THESE SHOWERS AND THUNDERSTORMS. AFTER MIDNIGHT FROM 1
TO 3 INCHES OF SNOW WILL ACCUMULATE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON FRIDAY NIGHT...
WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.